Try it
General Medicine · Neurology: cysticercal encephalitis
Sample itemA 19-year-old man has headache, repeated vomiting, seizures and papilloedema. CT shows hundreds of small enhancing lesions scattered throughout the brain, giving a starry-sky appearance. He has a history of eating pork in a village. What is the most appropriate initial management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Corticosteroids and measures to lower intracranial pressure, deferring albendazole
Massive neurocysticercosis with raised intracranial pressure is cysticercal encephalitis. Killing many larvae at once provokes an intense inflammatory response and fatal cerebral oedema, so corticosteroids and osmotic agents are given first and cysticidal drugs are delayed until the pressure is controlled. Antiseizure drugs are added.
Option by option
A. Albendazole alone, started immediately
Immediate cysticidal drugs can cause acute swelling, so albendazole alone is dangerous here.
B. Surgical excision of the lesions
Hundreds of lesions cannot be excised, and surgery is for obstructing intraventricular cysts.
C. Praziquantel without corticosteroids
Praziquantel without steroids carries the same inflammatory risk as albendazole alone.
D. Corticosteroids and measures to lower intracranial pressure, deferring albendazole (correct)
Correct. Controlling inflammation and pressure first prevents catastrophic oedema.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…